Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 7, NWS Glasgow, MT

October 17, 20175 counties in Montana

NWS Glasgow, MT issued this high wind warning at Oct 17, 2017, 3:04 AM MDT for 5 counties in Montana. It took effect at Oct 17, 2017, 6:00 PM MDT. It was in force for 9 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 17, 2017, 3:04 AM MDT (09:04 UTC)
In effect from
Oct 17, 2017, 6:00 PM MDT
Expired
Oct 18, 2017, 3:23 AM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Phillips County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 60 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 9:34 PM MDTNON-TSTM WND GST 565 Wnw Landusky, MTHAYS DOT ON MT-66
Oct 17, 9:48 PM MDTNON-TSTM WND GST 7710 Ene Zortman, MTGUSTS OF 58 MPH OR GREATER FIRST RECORDED AT THE MALTA SOUTH DOT SITE AT 915 PM.
Oct 17, 10:18 PM MDTNON-TSTM WND GST 602 Ese Saco, MT
Oct 17, 10:32 PM MDTNON-TSTM WND GST 621 Ese Zortman, MTZORTMAN BLM RAWS
Oct 17, 10:35 PM MDTNON-TSTM WND GST 562 Wnw Malta, MTAIRPORT
Oct 17, 10:41 PM MDTNON-TSTM WND GST 5215 S Zortman, MTRAWS
Oct 17, 10:44 PM MDTNON-TSTM WND GST 592 Sw Thoeny, MTBLUFF CREEK RAWS
Oct 17, 10:45 PM MDTNON-TSTM WND GST 535 Ene Malta, MT
Oct 17, 10:48 PM MDTNON-TSTM WND GST 581 N Baylor, MT
Oct 17, 11:15 PM MDTNON-TSTM WND GST 50Nne Nashua, MT
Oct 17, 11:17 PM MDTNON-TSTM WND GST 57Glasgow, MTGLASGOW AIRPORT
Oct 17, 11:42 PM MDTNON-TSTM WND GST 568 Sw Bredette, MT
Oct 17, 11:44 PM MDTNON-TSTM WND GST 5314 Nnw Hell Creek Recre, MTKING COULEE RAWS
Oct 17, 11:45 PM MDTNON-TSTM WND GST 62Plentywood, MT
Oct 17, 11:53 PM MDTNON-TSTM WND GST 581 N Navajo, MT
Oct 18, 12:02 AM MDTNON-TSTM WND GST 6710 Wsw Westby, MTCOMERTOWN DOT SITE ON MT 5
Oct 18, 12:09 AM MDTNON-TSTM WND GST 573 E Wolf Point, MTAIRPORT
Oct 18, 12:18 AM MDTNON-TSTM WND GST 531 Nnw Sprole, MTPOPLAR RAWS.
Oct 18, 12:58 AM MDTNON-TSTM WND GST 532 Se Medicine Lake, MT
Oct 18, 1:00 AM MDTNON-TSTM WND GST 524 Ese Bredette, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2722 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WWUS75 KGGW 170904
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
304 AM MDT Tue Oct 17 2017

MTZ060-172315-
/O.UPG.KGGW.HW.A.0005.171018T0000Z-171018T1200Z/
/O.NEW.KGGW.HW.W.0007.171018T0000Z-171018T1200Z/
Southwest Phillips-
Including the city of Zortman
304 AM MDT Tue Oct 17 2017

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT
WEDNESDAY...

The National Weather Service in Glasgow has issued a High Wind
Warning, which is in effect from 6 PM this evening to 6 AM MDT
Wednesday. The High Wind Watch is no longer in effect.

* WINDS...West 35 to 45 mph with gusts up to 65 mph.

* TIMING...This evening through late tonight.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Travel will be difficult...especially for high profile vehicles
  on US 191 and Montana Highway 66.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

MTZ016-017-021>023-172315-
/O.CON.KGGW.LW.Y.0047.000000T0000Z-171018T1400Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
304 AM MDT Tue Oct 17 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY
FOR FORT PECK LAKE...

* WINDS...Southwest 15 to 25 mph today becoming west 20 to 30 mph
  with gusts up to 45 mph this evening.

* TIMING...Through Wednesday morning. Winds will increase during
  the day today. The strongest winds will occur this evening and
  late tonight.

* IMPACTS...These winds will make open waters of the lake rough 
  and hazardous, and may result in high waves which may tip or 
  swamp smaller craft. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$
3 follow-up statements
273 
WWUS75 KGGW 172039
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
239 PM MDT Tue Oct 17 2017

MTZ060-181100-
/O.CON.KGGW.HW.W.0007.171018T0000Z-171018T1200Z/
Southwest Phillips-
Including the city of Zortman
239 PM MDT Tue Oct 17 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM MDT WEDNESDAY...

* WINDS...West 25 to 35 mph with gusts up to 65 mph.

* TIMING...This evening through late tonight.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult...especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

MTZ016-017-021>023-181100-
/O.CON.KGGW.LW.Y.0047.000000T0000Z-171018T1400Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
239 PM MDT Tue Oct 17 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY
FOR FORT PECK LAKE...

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* TIMING...Through Wednesday morning. The strongest winds will 
  occur this evening and late tonight.

* IMPACTS...These winds will make open waters of the lake rough 
  and hazardous, and may result in high waves which may tip or 
  swamp smaller craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$
121 
WWUS75 KGGW 180454 AAB
NPWGGW

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Glasgow MT
1054 PM MDT Tue Oct 17 2017

MTZ016-017-181200-
/O.EXA.KGGW.HW.W.0007.000000T0000Z-171018T1200Z/
/O.CON.KGGW.LW.Y.0047.000000T0000Z-171018T1400Z/
Central and Southeast Phillips-Central and Southern Valley-
Including the cities of Malta, Glasgow, Fort Peck, Hinsdale, 
and Frazer
1054 PM MDT Tue Oct 17 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT WEDNESDAY...
...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY
FOR FORT PECK LAKE...

The National Weather Service in Glasgow has issued a High Wind
Warning, which is in effect until 6 AM MDT Wednesday.

* WINDS...West 25 to 35 mph with gusts up to 60 mph.

* TIMING...Through Wednesday morning. The strongest winds will 
  occur this evening and late tonight.

* IMPACTS...Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

MTZ018>020-059-061-062-181200-
/O.EXA.KGGW.HW.W.0007.000000T0000Z-171018T1200Z/
Daniels-Sheridan-Western Roosevelt-Northern Phillips-
Northern Valley-Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, Whitewater, Opheim, and Culbertson
1054 PM MDT Tue Oct 17 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT WEDNESDAY...

The National Weather Service in Glasgow has issued a High Wind
Warning, which is in effect until 6 AM MDT Wednesday.

* WINDS...West 30 to 40 mph with gusts up to 60 mph.

* TIMING...This evening through late tonight.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult...especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

MTZ060-181200-
/O.CON.KGGW.HW.W.0007.000000T0000Z-171018T1200Z/
Southwest Phillips-
Including the city of Zortman
1054 PM MDT Tue Oct 17 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT WEDNESDAY...

* WINDS...West 25 to 35 mph with gusts up to 60 mph.

* TIMING...This evening through late tonight.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult...especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

MTZ021>023-181200-
/O.CON.KGGW.LW.Y.0047.000000T0000Z-171018T1400Z/
Petroleum-Garfield-McCone-
1054 PM MDT Tue Oct 17 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT WEDNESDAY
FOR FORT PECK LAKE...

* WINDS...West 30 to 40 mph with gusts up to 55 mph.

* TIMING...Through Wednesday morning. The strongest winds will 
  occur this evening and late tonight.

* IMPACTS...Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$
722 
WWUS75 KGGW 180923
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
323 AM MDT Wed Oct 18 2017


MTZ016-017-181400-
/O.CAN.KGGW.HW.W.0007.000000T0000Z-171018T1200Z/
/O.CON.KGGW.LW.Y.0047.000000T0000Z-171018T1400Z/
Central and Southeast Phillips-Central and Southern Valley-
Including the city of Fort Peck
323 AM MDT Wed Oct 18 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT THIS
MORNING FOR FORT PECK LAKE...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Glasgow has cancelled the High
Wind Warning. A Lake Wind Advisory remains in effect until 8 am
this morning.

* WINDS...West to northwest 15 to 25 mph with gusts up to 40 mph.

* TIMING...early this morning. Winds will diminish around sunrise.

* IMPACTS...Gusty winds will make boating on Fort Peck Lake rough
  and hazardous. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$

MTZ018>020-059>062-181030-
/O.CAN.KGGW.HW.W.0007.000000T0000Z-171018T1200Z/
Daniels-Sheridan-Western Roosevelt-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
323 AM MDT Wed Oct 18 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Glasgow has cancelled the High
Wind Warning.

Northwest winds have diminished to 20 to 30 mph early this morning
and will continue to diminish. 

$$

MTZ021>023-181400-
/O.CON.KGGW.LW.Y.0047.000000T0000Z-171018T1400Z/
Petroleum-Garfield-McCone-
323 AM MDT Wed Oct 18 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT THIS
MORNING FOR FORT PECK LAKE...

* WINDS...West to northwest 20 to 30 mph with gusts up to 40 mph.

* TIMING...early this morning. Winds will diminish around sunrise.

* IMPACTS...Gusty winds will make boating on Fort Peck Lake rough
  and hazardous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Oct 17, 2:40 AM MDT, 24 minutes earlier.

Area forecast discussion, Oct 17, 2:40 AM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
240 AM MDT Tue Oct 17 2017

.SHORT TERM...for northeast Montana...today through Wed...

Flat upper ridge will be over Montana today. This will bring a
warm and dry day to the forecast area. A cold front will be
approaching the area from the west today. Compressional heating
ahead of the front along with a thermal ridge will warm
temperatures into the 70s for highs today or about 15 degrees
above normal. Southwest winds ahead of the front will be strong
enough at times today for a Lake Wind Advisory for Fort Peck Lake.
With winds expected to be around 20 mph and RH in the teens this
afternoon, will expand Red Flag Warning to include the western
half of the forecast area.

Dry Cold front will move through Northeast Montana this evening
with shortwave trough late tonight. 850 mb wind are expected to
between 50 and 60 knots with the front. However, the evening
timing and low level inversions will limit mixing in most areas.
The exception will be the Little Rocky Mountains of SW Phillips
County whose elevation is around the 850 mb level. Will issue a
High Wind Warning for that area. It will be windy elsewhere
tonight with strong west winds but wind speeds should stay below
warning criteria.

High pressure builds into Eastern Montana on Wednesday which will
diminish the winds. Temperatures will be around 15 degrees cooler
than today which will be near normal for mid October. Forrester

.LONG TERM...Wed night through Tue...

Surface high will move to the east and flat ridge in nearly zonal
flow Wednesday Night will bring mostly clear skies to the
forecast area. Warmer temperatures will return on Thursday with a
thermal ridge building into the area. Highs will be in the 70s. Flow
aloft turns to the southwest on Thursday as an upper trough moves
inland from the Pacific. This will bring a cold front through the
area on Friday with an upper trough moving through Friday Night.
It looks like there may be enough moisture behind the front Friday
Night for a chance of showers.

Saturday will be windy and cooler with gusty west winds as the
upper trough moves to the east.

A shortwave trough and cold front on Sunday will bring strong west
winds to the forecast area. There may be enough moisture for a
slight chance of showers.

Monday and Tuesday looks dry at this point with surface high
pressure and NW flow aloft. Forrester

&&

.AVIATION...

FLIGHT CAT: VFR.

SYNOPSIS: A cold front between 03z and 06z this evening will bring
strong west winds and mid and high level clouds.

LLWS: Low level wind shear will continue until 15z this morning
with strong west winds above a low level surface inversion this
morning. Low level wind shear is likely again tonight and Wednesday
morning, but possibly stronger.

WIND: variable or southwest at less than 10 kts early, increasing
to 15 to 25 kts this afternoon, veering to west and further
increasing to 20 to 30 kts Tonight.

&&

.FIRE WEATHER...

A Red Flag Warning is in effect this afternoon for Zones 134, 135,
136, and 137 for low RH and gusty southwest winds. Min RH this
afternoon will be in the teens with southwest winds 15 to 25 mph.
A dry cold front this evening will bring strong west winds but RH
will be on the rise by that time. The Little Rocky Mountains will
have wind gusts to 65 mph with the cold front tonight while wind
gusts to 45 mph are possible elsewhere.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 7 PM MDT this
evening for MTZ134>137.

High Wind Warning from 6 PM this evening to 6 AM MDT Wednesday
for Southwest Phillips.

Lake Wind Advisory until 8 AM MDT Wednesday For Fort Peck Lake
for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, Oct 16, 3:40 PM MDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
340 PM MDT Mon Oct 16 2017

MTZ016>027-059-061-062-172145-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-Northern Valley-
Eastern Roosevelt-
340 PM MDT Mon Oct 16 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...This Afternoon and Tonight

Gusty west winds 15 to 25 mph are expected at times tonight in
and around Fort Peck Lake. A Lake Wind Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty west winds will continue through Wednesday morning. A Lake
Wind Advisory is in effect.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MTZ060-172145-
Southwest Phillips-
340 PM MDT Mon Oct 16 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong west winds and low relative humidity will result in
critical fire weather conditions for Tuesday afternoon. A Red Flag
Warning has been issued.

The strong west winds continue Tuesday night and gusts as high as
70 mph are possible. A High Wind Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Oct 17, 2:53 AM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
253 AM MDT TUE OCT 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     NON-TSTM WND GST 10 ENE ZORTMAN          47.97N 108.33W
10/17/2017  M59.00 MPH       PHILLIPS           MT   MESONET

            MALTA SOUTH DOT ON US 191 AT MP 122

&&

RICHM

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.